Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 177, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 7, 2001, 5:10 PM CDT for Sedgwick County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 7, 2001, 5:10 PM CDT (22:10 UTC)
- Expired
- Jun 7, 2001, 6:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 13 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
598 WUUS53 KICT 072211 SVRICT KSC173-072315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 510 PM CDT THU JUN 7 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 615 PM CDT. * AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HAYSVILLE...OR ABOUT 7 MILES SOUTH OF DOWNTOWN WICHITA...MOVING SOUTHWEST AT 10 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 615 PM CDT... CLEARWATER... SOUTH WICHITA... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SOUTHERN SEDGWICK COUNTY UNTIL 615 PM CDT. LAT...LON 3749 9717 3766 9728 3760 9771 3747 9777 /RUNYAN NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:15 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 7, 3:15 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT THU JUN 7 2001 FCST FOCUS ON SUBTLE SFC FEATURES ALONG WITH WEAK WAVES ALOFT FOR PRECIP CHCS IN THE SHORT TERM...THEN TEMPS AND PRECIP CHCS BEYOND. WILL USE A BLEND OF THE AVN/ETA FOR PROCESS DEPICTIONS. EARLY MORNING UPPER AIR FEATURED A WEAK WAVE ACROSS WYOMING WITH A 60KT JET STREAK. 500MB RIDGE AXIS SEEMS TO BE IN PLACE ACROSS THE REGION WITH WARM -7 TO -9C TEMPS IN PLACE TODAY. 700MB HIGH CENTER IS ALSO IN PLACE ACROSS THE STATE WITH LIGHT NORTHEAST FLOW AND WEAK ADVECTION. AT 850MB...VERY WEAK N TO NE FLOW EXISTS WITH WEAK CAA OR NEUTRAL ADVECTION. HOWEVER THE ATMOSPHERE REMAINS VERY MOIST FROM 850 DOWN TO THE SFC...WITH LATEST SFC MAP SHOWING A DIFFUSE SFC STATIONARY BOUNDARY IN PLACE FROM NE TO SW KS. EARLY MORNING FOG HAS BECOME A THICK STRATUS DECK TRAPPED UNDERNEATH THE LOW LEVEL RIDGE. FIRST FOCUS IS ON PRECIP CHCS THIS EVENING...AND TONIGHT. STORMS COULD RESULT FROM TWO DISTINCT FORCES...ONE IS SCATTERED EVENING ACTIVITY NEAR THE SOUTH OF THE DIFFUSE SFC BOUNDARY IN THE MODERATELY TO EXTREMELY UNSTABLE AND UNCAPPED ATMOSPHERE. SCATTERED THUNDERSTORMS ARE ALREADY ONGOING SO WILL WORD 30 POPS FOR SOUTH CENTRAL. THE OTHER POSSIBILITY ARISES FROM THE FORCING ASSOCIATED WITH THE WAVE AND JET STREAK ENERGY WHICH WILL RACE ACROSS NEBRASKA TONIGHT. UPSLOPE FLOW AND UPPER DIV WOULD DRIVE THE STORMS WITH THE MEAN FLOW AND POSITION OF THE 850MB THETAE RIDGE TO SUPPORT A DIVE TO THE SSE. AT THIS POINT WILL FEEL THAT A GENERIC 30 POP IS APPROPRIATE FOR THE SOUTHWEST HALF OF THE CWA WITH LESSER CHCS ACROSS THE SLN TO COTTONWOOD FALLS LINE. FOR THE SE MAY SIMPLY ADD SLIGHT CHCS FOR EVENING STORMS AND KEEP THE OVERNIGHT DRY. GOING MINS LOOK FINE. LOOK FOR FOG AS WELL WITH LIGHT WINDS AND LOTS OF MOISTURE. FRIDAY...ANOTHER WAVE WILL RIDE ALONG THE WESTERLIES ACROSS THE MIDWEST HOWEVER THE MOISTURE AXIS AND INSTABILITY AXIS WILL BEGIN TO REORGANIZE ACROSS THE HIGH PLAINS AWAY FROM CENTRAL/SE KS AND MORE TOWARD WESTERN NEB AS THE LOW LEVEL RIDGE SLOWLY MOVES ACROSS THE AREA. OVERALL...FEEL THAT FRIDAY MAY BE ONE OF THOSE PTSUNNY DAYS WITH PLENTY OF HUMIDITY AND NEAR NORMAL TEMPS IN THE 80 TO 85 RANGE MOST AREAS. FRIDAY NIGHT AND SATURDAY...MORE PATCHY FOG ESPECIALLY ACROSS THE SE COUNTIES. MINS OF 60 TO 65 WILL DO. SATURDAY...UPPER RIDGE WILL BE AMPLIFYING ACROSS THE PLAINS BUT THE AREA WILL CONTINUE TO BE CAUGHT IN SOMEWHAT OF A THERMAL TROUGH FROM 700MB TO THE SFC SO DO NOT WANT TO WARM DAYTIME TEMPS TOO HIGH...FOR NOW WILL KEEP MAX TEMP IN THE 85 TO 90 RANGE. CURRENT FCST HAS PRECIP CHCS MENTIONED FOR BOTH SATURDAY AND SUNDAY NIGHT. ONLY FORCING WOULD HAVE TO COME FROM 700MB WAA SO WILL GO AHEAD AND LET THIS RIDE FOR NOW BUT OVERALL EXPECT A DRY AND WARMING TREND THROUGH THE WEEKEND INTO MONDAY. NEXT TROUGH SHOULD ARRIVE TUES/WEDS AND CURRENT FCST HAS THIS HANDLED WELL. FCSTID = 11/CO ICT 62 84 63 87 / 30 10 0 0 HUT 62 84 63 87 / 30 10 0 0 EWK 62 84 63 86 / 30 10 0 0 EQA 62 82 63 85 / 30 10 0 0 WLD 62 82 63 86 / 30 10 0 0 RSL 63 80 64 88 / 30 10 0 0 GBD 62 80 63 88 / 30 10 0 0 SLN 63 82 63 87 / 10 10 0 0 MPR 63 82 63 86 / 10 10 0 0 CFV 62 82 63 85 / 20 10 0 0 CNU 62 82 63 85 / 20 10 0 0 K88 62 82 63 84 / 20 10 0 0 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 6:29 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.